Diphenhydramine -including Nytol Original

1. About diphenhydramine

Diphenhydramine is an antihistamine medicine that relieves the symptoms of allergies. It's known as a drowsy (sedating) antihistamine and is more likely to make you feel sleepy than other antihistamines. It's used for:

  • short-term sleep problems (insomnia), including when a cough or cold, or itching, is keeping you awake at night - brand names include Nytol Original, Nytol One-a-Night and Sleepeaze
  • cough and cold symptoms - brand names include Benylin Chesty Coughs and Covonia Night Time Formula
  • hay fever - brand names include Histergan
  • eczema, hives (urticaria), insect bites and stings - brand names include Histergan

You can buy diphenhydramine from pharmacies and supermarkets. Diphenhydramine is also available on prescription.

It comes as tablets, capsules and a liquid that you swallow. For skin allergies like hives or bites and stings it's also available as a cream. The cream is much less likely to make you feel sleepy than the tablets, capsules or liquid.

You can also buy it mixed with other medicines, such as levomenthol, paracetamol, pholcodine and pseudoephedrine, to treat cough and cold symptoms.

2. Key facts

  • Avoid drinking alcohol while taking diphenhydramine. Alcohol increases the risk of side effects.
  • To help you sleep, you'll usually take your medicine 20 minutes before you go to bed. It normally takes about 30 minutes to work.
  • Common side effects include feeling sleepy, dizzy or unsteady on your feet. You may also have difficulty concentrating and a dry mouth.
  • Diphenhydramine is also called by the brand names Histergan, Nytol Original, Nytol One-A-Night and Sleepeaze.
  • When it's mixed with other medicines, brand names include Benylin Chesty Coughs, Benylin Children’s Night Coughs, Covonia Night Time Formula, Panadol Night Pain and Unicough.

3. Who can and can't take diphenhydramine

Diphenhydramine can be taken by most adults and young people aged 16 years and above. You can sometimes give diphenhydramine to children, depending on their age and their symptoms. Ask your pharmacist for advice.

Diphenhydramine isn't suitable for some people. Tell your doctor or pharmacist if you:

  • have had an allergic reaction to diphenhydramine or any other medicines in the past
  • have lung problems, such as asthma or COPD, or an illness that creates a lot of phlegm
  • have an eye problem called primary angle closure glaucoma
  • have a stomach ulcer, or a blockage in your stomach or gut
  • have kidney or liver problems
  • have problems peeing or emptying your bladder
  • have epilepsy or any other health problem that causes fits
  • have an intolerance to, or cannot absorb, some sugars such as lactose or sorbitol
  • are due to have an allergy test - diphenhydramine can affect your results, so you may need to stop taking it a few days before your test - ask a pharmacist or your doctor for advice
  • are unable to have any alcohol - some liquid diphenhydramine products contain a small amount of alcohol, so check the ingredients and the packaging carefully

Giving diphenhydramine to children

For some symptoms, you can give diphenhydramine to children over the age of 6 years. Check with your pharmacist or doctor to make sure whether a product is suitable for your child.

Important

Do not give your child diphenhydramine to help them get to sleep. Diphenhydramine is only suitable for sleep problems in people aged 16 years and above.

Children aged 6 years and above can have diphenhydramine for:

  • insect bites and stings - diphenhydramine cream only
  • eczema - diphenhydramine cream only
  • cough and cold symptoms (this doesn't apply to all cough and cold medicines that contain diphenhydramine, so check the instructions that come with the packaging carefully)

Do not give children diphenhydramine for hay fever or other allergies until they are 12 years old or above.

4. How and when to use it

If you or your child have been prescribed diphenhydramine, follow your doctor's instructions about how and when to take it.

Only take or use diphenhydramine when you need it - for example if you're unable to sleep because you're worrying about something or your cold symptoms are keeping you awake.

Important

If you've bought diphenhydramine or any medicine containing diphenhydramine from a pharmacy or supermarket, follow the instructions that come with the packet, or ask a pharmacist for advice.

The instructions will be different, depending on the type of diphenhydramine you buy - and the other medicines it's mixed with.

How much to use

The usual dose depends on the type of diphenhydramine you're taking, and what you're taking it for.

If you're aged over 65, start with the lower dose, as you may be more likely to get side effects.

  • Short-term insomnia - diphenhydramine comes as 25mg and 50mg tablets. You'll usually take 50mg, 20 minutes before you go to bed.
  • Cough and cold symptoms - diphenhydramine comes mixed with other medicines to treat the symptoms of coughs and colds. It comes as tablets, capsules and as a liquid that you swallow. The usual dose depends on the type of medicine you're taking. Check the instructions on the packaging carefully, or ask your doctor or pharmacist if you're unsure.
  • Hay fever and allergies - diphenhydramine comes as 25mg and 50mg tablets. The usual dose is 25mg or 50mg, taken 3 or 4 times a day. Try to space your doses evenly throughout the day.
  • Insect bites, stings and eczema - diphenhydramine comes as a cream which you use once or twice a day. You'll only need a small amount, enough for a thin layer.

How to use it

You can take diphenhydramine tablets, capsules and liquid with or without food.

Always take your diphenhydramine tablets or capsules with a drink of water. Swallow them whole. Do not chew them.

Liquid medicines containing diphenhydramine come with a plastic syringe or spoon to help you measure out the right dose. If you don't have a syringe or spoon, ask your pharmacist for one. Do not use a kitchen teaspoon as you won't get the right amount.

With the cream, put a small amount onto the affected area and smooth it in gently. Do not use it on large areas of skin. Keep the cream away from your eyes, mouth and nose. Remember to wash your hands afterwards - unless you're treating your hands.

What if I forget my medicine?

If you're taking diphenhydramine to help you sleep and you forget to take it by bedtime, skip your missed dose and start again the next evening.

If you're taking any other medicine containing diphenhydramine and forget to take a dose, take your medicine when you next need it to ease your symptoms.

Never take 2 doses at the same time. Never take an extra dose to make up for a forgotten one.

If you forget doses often, it may help to set an alarm to remind you. You could also ask your pharmacist for advice on other ways to help you remember to take your medicine.

What if I use too much?

Too much diphenhydramine can be dangerous.

If you've taken too much by accident:

  • you may feel very sleepy or sick
  • your eyesight may be blurry
  • your heart may beat very fast

In serious cases you can become unconscious and may need emergency treatment in hospital.

Do not use diphenhydramine cream at the same time as other products containing diphenhydramine. This can lead to overdose.

Call your doctor straight away if you take too much diphenhydramine by accident

If you need to go to a hospital accident and emergency (A&E) department, do not drive yourself - get someone else to drive you or call for an ambulance.

Take the diphenhydramine packet or leaflet inside it plus any remaining medicine with you.

5. Side effects

Like all medicines, diphenhydramine can cause side effects, although not everyone gets them. However, you may be more likely to get them if you're over 65.

Common side effects

Common side effects happen in more than 1 in 100 people. Talk to your doctor or pharmacist if these side effects bother you or don't go away:

  • feeling sleepy during the daytime
  • dry mouth
  • feeling dizzy or unsteady on your feet, or having difficulty concentrating

Diphenhydramine cream can sometimes make rashes worse. It may also make your skin sensitive to sunlight.

Serious side effects

Tell your doctor straight away if you:

  • have an irregular heartbeat
  • an increased awareness of your heartbeat
  • feel any numbness or pins and needles
  • feel confused or very restless
  • have a fit (seizure)

If someone around you is having a fit, call 999 straight away.

Serious allergic reaction

In rare cases, it's possible to have a serious allergic reaction (anaphylaxis) to diphenhydramine.

Contact a doctor straight away if:

  • you get a skin rash that may include itchy, red, swollen, blistered or peeling skin
  • you're wheezing
  • you get tightness in the chest or throat
  • you have trouble breathing or talking
  • your mouth, face, lips, tongue or throat start swelling

These are warning signs of a serious allergic reaction. A serious allergic reaction is an emergency.

These are not all the side effects of diphenhydramine. For a full list, see the leaflet inside your medicine packet.

Information:

You can report any suspected side effect to the UK safety scheme.

6. How to cope with side effects

What to do about:

  • feeling sleepy during the daytime - drowsiness usually wears off 8 hours after a dose. Do not drive or use tools or machinery if you're feeling this way.
  • dry mouth - chew sugar-free gum or suck sugar-free sweets.
  • feeling dizzy or unsteady on your feet, or difficulty concentrating - if diphenhydramine makes you feel this way, stop what you're doing and sit or lie down until you feel better. If the feeling doesn't go away or is troubling you, do not take any more medicine and speak to a pharmacist or your doctor.

7. Pregnancy and breastfeeding

Diphenhydramine isn't normally recommended during pregnancy.

This is because there isn't enough information to be sure it's safe. If you take diphenhydramine towards the end of your pregnancy, there's a risk your baby may be born with some of the side effects.

If you have insomnia while you're pregnant, your doctor or midwife may suggest ways to improve your sleep routine - like relaxing, and avoiding naps. If this doesn't work, your doctor may prescribe a different antihistamine called promethazine to help you sleep.

If you have a cough or cold, you can help to ease your symptoms by resting, drinking plenty of fluids and taking everyday painkillers such as paracetamol.

Diphenhydramine and breastfeeding

Diphenhydramine isn't normally recommended when breastfeeding, as small amounts of the medicine pass into your breast milk. It may also reduce the amount of milk you produce.

Talk to your doctor, as other medicines might be better while you're breastfeeding. It's usually safe to take similar antihistamines called loratadine and cetirizine while you're breastfeeding. If you need a drowsy antihistamine to help you sleep, your doctor may recommend chlorphenamine.

However, speak to your doctor before taking any antihistamine if your baby was premature, had a low birth weight or has health problems.

Tell your doctor if you're:

  • trying to get pregnant
  • pregnant
  • breastfeeding

8. Cautions with other medicines

Some medicines and diphenhydramine interfere with each other and increase the chances of you having side effects. Check with your pharmacist or doctor if you're taking:

  • antidepressants, such as venlafaxine or a monoamine oxidase inhibitor such as phenelzine
  • metoprolol, a heart medicine
  • any medicine that makes you drowsy, gives you a dry mouth, or makes it difficult for you to pee - taking diphenhydramine might make these side effects worse

If you're taking a cough or cold remedy or a painkiller containing diphenhydramine, check carefully what the other ingredients are. For example, check whether it contains paracetamol. Ask your pharmacist for advice before you take this medicine together with any other painkillers or medicines.

Mixing diphenhydramine with herbal remedies and supplements

There might be a problem taking some herbal remedies and supplements alongside diphenhydramine - especially ones that cause side effects such as sleepiness, a dry mouth or make it difficult to pee.

Important

Tell your doctor or pharmacist if you're taking any other medicines, including herbal remedies, vitamins or supplements.

9. Common questions

How does diphenhydramine work?

Diphenhydramine is a medicine called an antihistamine. It is classed as a drowsy (sedating) antihistamine.

When you come into contact with something you're allergic to, your body produces a chemical called histamine. This can cause symptoms such as a runny nose or skin rashes.

Diphenhydramine blocks the effects of histamine in your brain and this reduces symptoms. It enters the brain in large quantities and this can make you feel drowsy.

Diphenhydramine also blocks the effects of another chemical called acetylcholine. This can help dry up a cough or runny nose but can also cause side effects such as a dry mouth and dry nose.

How long does it take to work?

If you're taking diphenhydramine for short-term sleep problems, it will start to make you feel drowsy around 20 to 30 minutes after you take it.

For coughs and colds, your symptoms will normally start to improve within 20 minutes.

The medicine should work for around 4 to 6 hours.

How long can I take it for?

You should only take diphenhydramine for a short time, unless your doctor says it's OK for you to take it for longer.

This is because your body gets used to diphenhydramine quickly. Once your body's used to this medicine, it's unlikely to have the same effect. If you take diphenhydramine for 2 weeks or longer, your body can also become dependent on it.

Speak to your doctor or pharmacist before taking diphenhydramine for longer than the medicine leaflet recommends. Ask them for advice if you're unsure how long you should take it for.

Is diphenhydramine addictive?

Yes, it is addictive. You can become dependent on diphenhydramine if you take it continuously for a period of time. For example, if you take it every day for more than 2 weeks.

To avoid becoming addicted, adults and children should only take diphenhydramine for a very short time, unless your doctor advises otherwise.

Can I take more than one antihistamine at a time?

If you have a severe itchy skin rash, your doctor may recommend taking 2 different antihistamines at the same time for a few days.

As well as taking a non-drowsy antihistamine during the day (such as fexofenadine, cetirizine or loratadine), your doctor may advise that you take a drowsy antihistamine at night if itching is making it difficult to sleep.

Do not take another drowsy antihistamine together with diphenhydramine. It will make you very tired and sleepy. Other drowsy antihistamines include chlorphenamine (Piriton), promethazine (Phenergan) and hydroxyzine (Atarax or Ucerax).

Important

Do not take 2 antihistamines together unless you've been advised to by your doctor.

What's the difference between diphenhydramine and other antihistamines?

Diphenhydramine is known as a drowsy, or sedating, antihistamine as it makes you sleepy.

Non-drowsy antihistamines are less likely to have this effect. These include cetirizine, fexofenadine and loratadine.

Most people prefer to take a non-drowsy antihistamine as it's less likely to interfere with their everyday routine. You might choose to take a drowsy antihistamine, however, if you're having problems falling asleep, or if symptoms like itching or coughing are keeping you awake.

There isn't enough information available to say whether one antihistamine is better than another for treating allergies. You may need to try a few different medicines to find what works best for you. Ask your pharmacist or doctor for advice if you're unsure.

How is it different to other cough and cold remedies?

Diphenhydramine blocks the effects of a natural chemical called acetylcholine. This can help dry up a cough or runny nose but can also cause side effects such as a dry mouth and dry nose.

Some cough and cold remedies claim to suppress your cough or stop you bringing up phlegm. Although some people find them helpful, they're not usually recommended. This is because there's little evidence that they're any more effective than simple home remedies - and they're not suitable for everyone.

Can I take it with painkillers?

Yes, you can take diphenhydramine together with painkillers such as paracetamol or ibuprofen.

If you take diphenhydramine with painkillers that contain codeine (such as co-codamol) or other prescription painkillers, you may feel very tired and sleepy. Do not drive, ride a bike or operate machinery or tools if this happens to you.

It's important to check the packaging or label of your medicine carefully. This is because some diphenhydramine products already contain a painkiller. Do not take extra painkillers if this is the case, as there's a risk of overdose.

Speak to your pharmacist if you're not sure whether a medicine already contains a painkiller.

Can I drive or ride a bike with it?

Do not drive a car or ride a bike if diphenhydramine makes you sleepy during the daytime, gives you blurred vision or makes you feel dizzy, clumsy or unable to concentrate or make decisions. This may be more likely when you first start taking diphenhydramine but could happen at any time - for example when starting another medicine.

It's an offence to drive a car if your ability to drive safely is affected. It's your responsibility to decide if it's safe to drive. If you're in any doubt, do not drive.

GOV.UK has more information on the law on drugs and driving. Talk to your doctor or pharmacist if you're unsure whether it's safe for you to drive while taking diphenhydramine.

Will it affect my fertility?

There's no firm evidence to suggest that taking diphenhydramine will reduce fertility in either men or women.

However, speak to a pharmacist or your doctor before taking it if you're trying to get pregnant.

Will it affect my contraception?

Diphenhydramine doesn't affect any type of contraception including the combined pill and emergency contraception.

Can I drink alcohol with it?

Do not drink alcohol while you're taking diphenhydramine.

Alcohol and diphenhydramine together can make you sleep very deeply. You won't be able to breathe properly and you may have difficulty waking up.

Is there any food or drink I need to avoid?

You can eat normally while taking diphenhydramine.

However, avoid alcohol and drinks that contain caffeine, like coffee, cola, or energy drinks. Caffeine has the opposite effect to diphenhydramine on your body and stops it working.

Does diphenhydramine make you put on weight?

There's no evidence that diphenhydramine makes you put on weight.

Can lifestyle changes help me sleep better?

There are a number of things you can try to help yourself have a good night's sleep:

  • set regular times for going to bed and waking up
  • relax before bedtime - try taking a warm bath or listening to calming music
  • use thick curtains or blinds, an eye mask and earplugs to stop you being woken up by light and noise
  • avoid caffeine, cigarettes or vapes, alcohol, heavy meals and exercise for a few hours before bed time
  • do not watch TV or use phones, tablets or computers in bed, or before bed time
  • do not nap during the day
  • make a list of your worries and any ideas for how to solve them before you go to bed - this can help you forget about them until the morning
Can lifestyle changes help with hay fever and other allergies?

If you have hay fever, it will help if you don't spend too much time outside when the pollen count is high.

Tips for when you're outside

  • Don't cut grass or walk on grass.
  • Wear wraparound sunglasses to stop pollen getting into your eyes.
  • Put Vaseline around your nostrils to help trap pollen.
  • Shower and change your clothes after you've been outside to wash off pollen.

Tips for when you're inside

  • Keep windows and doors shut as much as possible.
  • Vacuum regularly and dust with a damp cloth.
  • Don't keep fresh flowers in the house.
  • Don't smoke or be around smoke as it makes hay fever symptoms worse.

The best way to prevent any sort of allergic reaction is to avoid the substance that you're allergic to, if you can. There are some practical steps you can follow to help you avoid common allergens.

Page last reviewed: 18/09/2018
Next review due: 18/09/2021